Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Serotonin syndrome
|bgcase - Fri Oct 16, 2009 5:45 pm||
I've been taking fluoxetine (20 mg/day) for about 10 years for moderate depression. I have recently started taking tramadol (75 mg/twice per day) for back pain. My doctor alerted me to the possibility and symptoms of serotonin syndrome. It seems to me that serotonin syndrome occurs because tramadol also has a serotonin stimulant effect on the brain and that produces an additive effect to the fluoxetine. If that's true, could I simply stop the fluoxetine and take tramadol on an on-going basis?
|Debbie Miller, RN - Sat Dec 19, 2009 6:38 pm||
It is usually not a good idea to stop an antidepressant cold turkey and really should only be done with the guidance of your doctor, if at all. There is a serious risk of rebound depression. The degree of antidepressant effects you would get with only the tramadol may not be in the therapeutic range so you really need to decide with your doctor about the best course of action, perhaps changing one of the medications. However, in some cases the additional SSRI present in the Tramadol may be quite safe and so are sometimes prescribed together. Your doctor is probably letting you know the possible side effects, as he should with any treatment so you can make an informed decision regarding your treatment.
The two drugs can be used with caution, meaning you should report to your doctor any new or bothersome side effects.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.